Apr 28, 2009
Hi Dr. Joseph I'm on Kaletra & Truvada since July 08 , now I'm considering to change meds due some occasionally diarrhea.VL is undetectable and CD4 604. what is the best regimen low on diarrhea . I'm allergy to atripla and sustiva . I will apreciate your advice, Thanks
| Response from Dr. McGowan
Thanks for your question.
Diarrhea is a fairly common symptom with many PI containing regimens, especially with Kaletra. The problem can persist for years and, like in your case, many people live with it. There can be ways to help manage it, such as antimotility drugs (like imodium and lomotil) or taking your meds with food or using calcium supplements. Often it is best to try to manage the symptoms if they are not too bad.
Switches to other PIs or new classes of therapy, such as interegrase inhibitors (in your case you have not tolerated the most commonly used NNRTI)may be an improvement in some cases, but there are no gaurantees. Switching regimens can be challenging, and without knowing your history of treatment and past potential drug resistance I would not offer a specific regimen for you. A study called SwitchMrck was recently presented that illustrates some of the challenges of switching. People who had had undetectale viral load on a Kaletra-based treatment where divided (by flipping a coin) into 2 groups: 1) stay on the Kaletra or 2) switch to a new class of treatment raltegravir (an integrase inhibitor). There were unexpected higher rates of treatment failures in the group that switched. It may be that past underlying viral resistance to treatment was behind the falures.
If the diarrhea is impacting on your life you should have a discussion about switching with your health care provider who will review all your past treatment and help to pick out the best substitute with you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hpv After Swallowing Sperm Worried I Have HIV
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Penis Discharge After Swallowing Worried I Have HIV
- Tingling In Feet After Oral Sex Hooker What Are The Chances Of HIV
- White Bumps After Erotic Massage Worried I Have HIV
- White Spots After Eating Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.